Jump to content

ativan taper


[jo...]

Recommended Posts

I have been taking ativan 2mg at 11.15 am for sleep  each night for the past 10 yrs. Am 72 yrs  old and wish to get off this drug .  I brought this up to my primary care doctor and he set up a schedule where I decrease it each month by 0.5 mg while at the same time taking 15 mg of Mirtazapine at bedtime. I tried this once (1.0 mg ativan and the Mirtazapine) and I slept for 14 hours waking up to what felt like a killer hangover: I was also dizzy for the remainder of the day. I reported these symptoms to the doctor's office and I got a message from the doctor to substitute Trazadone (50 mg per night) for the Mirtazapine. I decided not to take the Trazadone (it too can induce dizziness) After reading Ashton's manual, I realized  was on the wrong track --needed to taper in much smaller increments or slowly switch to Valium and then taper it. Brought this up to the doctor; he seemed to be unfamiliar with the switch to Valium so I suggested a straight taper reducing my ativan intake by .25 mg every four weeks.    ( to get the .25 mg , I slice a 1 mg in half--and then halve the remainder). I have just started this straight taper-- this is the first day of .25mg reduction and so far no obvious withdrawal symptoms but I am worried that this whole approach may not work with Ativan and soon I may be hit with severe withdrawal symptoms  i read in a paper by Ashton she wrote about a Ativan-dependent patient who could not be switched to Valium so she put him on a straight taper reducing intake by .125mg but there was no mention of the schedule.    Any advice or comment would be greatly appreciated.  Joshua
Link to comment
Share on other sites

Hello joshua, Welcome to BenzoBuddies.

 

Mirtazapine is well known to make people sleep excessively, especially in the lower doses.  My sister tried it out and although she did sleep good, like you she didn't like how she felt the next day.

 

Reducing your dose of ativan by .25 mg a month is pretty reasonable.  And from a starting dose of 2mgs it will initially be slower than the recommended 10 % cuts every 1 to 2 weeks.  It would probably be easier to make .125 cuts every 2 weeks.  You can make weekly cuts if you feel you are capable.  The buddies in our General Taper Plans section will be glad to work with you on making a schedule, but it will probably be similar to what I suggested with more modifications as the doses get lower.

 

Please keep in mind that your first reduction of .25 mg is pretty close to a 10% reduction, but as you get to lower doses, cutting .25 at once may be too much.  Spreading it out to bi-weekly or weekly may easier.

 

Our fellow buddie Beeper did a direct taper off of ativan and I am sure she will be in to offer some good advice and comments.  Hang in there Joshua, we will gladly support you through this.

 

Crono

Link to comment
Share on other sites

Hi joshua, welcome to BenzoBuddies :)

 

I'm sorry for the hangover effect you're having, that had to be miserable. As a guideline it's generally suggested that you taper by 10% of your dose about every 1 to 2 weeks.

 

Here's a schedule you can check for some guidance - chapter II, schedule 3 for Ativan. http://www.benzo.org.uk/manual/bzsched.htm

 

Many members here are tapering from Ativan as well, we'll support you along the way. I'm glad you found us :)

 

Star  

 

 

 

 

Link to comment
Share on other sites

Hi and welcome to BenzoBuddies, joshua.

 

I tapered directly off generic Ativan (lorazepam).  I had a script for the .5mg tablets and initially cut them in half and made .25mg cuts every 2 weeks or so until I got down to 1.25mg/day.  Then I started cutting my pills in 1/4s and dropped 1/4 of a tablet (.125mg) every 2 weeks or so to the end.  It sounds like your doctor might be willing to prescribed the smaller size tablets for you if you ask.  If not, we can still help you work out a slow taper schedule. 

Link to comment
Share on other sites

×
×
  • Create New...